Can Decadron withdrawal cause these symptoms?

Portal Forums Cancer Treatments / Symptom Management Treatment-Related Side Effects Can Decadron withdrawal cause these symptoms?

This topic contains 1 reply, has 2 voices, and was last updated by catdander forum moderator catdander forum moderator 1 year, 2 months ago.

Viewing 2 posts - 1 through 2 (of 2 total)
Author Posts   
Author Posts
September 21, 2016 at 2:09 pm  #1288694    

caligirl

My mother has been living with metastatic breast cancer for the past 4 years; it’s in her bones. In June she was put on Decadron (8mg three times daily which was later lowered to 6 mg x 3) She was only to be on it for a week or so for back pain while waiting for radiation to the spine for pain. The day before she was to have radiation she broke her femur. By the time she had surgery and rehab she had been on steroids for a couple of months and no plan was given to wean her off. She began taking herself off it and I immediately noticed something was off (though she hadn’t yet admitted it) because she began to have facial swelling and extreme fatigue and lightheadedness/dizziness on standing. I convinced her to at least add back the most recent dose that she’d cut (taking twice a day) until she saw the oncologist. Within a couple of days there was improvement in her symptoms but they were short-lived. The oncologist gave her a weaning plan over the next 3 weeks and said she would feel pretty crappy for a few weeks. It’s been 9 days since her last pill now and she seems to be going downhill fast. At last check the cancer was stable so I feel this is all related to the Decadron withdrawal. I know that cutting back Decadron too quickly can cause some very scary symptoms and I feel that her weaning plan was too fast (from 4 mg/daily to nothing in less than 3 weeks).

Her symptoms are:

Extreme fatigue — spends most of the day in bed
Night time insomnia
Swollen face
Low potassium levels (she will begin taking potassium tomorrow)
Muscle weakness, especially in the legs and arms
Blurred vision
Strange hearing issues, like echoing and muffled hearing
Irritability

I have read other comments from people who have experienced all of these things while withdrawing from Decadron and other steroids, but most of those experiences were from people on Decadron for brain tumors/swelling.

Can you please tell me if these symptoms are in fact common in steroid withdrawal?

Thank you.

September 22, 2016 at 10:22 am  #1288704    
catdander forum moderator
catdander forum moderator

Hi caligirl, I’m so sorry to hear about your mother’s symptoms. It’s never just the cancer is it. Tapering off steroids is a tricky business and everyone is individual. If your mother isn’t handling the dose reduction at the rate at which the doctor prescribed she or you can call to discuss a better taper regimen. Typically if this happens it’s possible to move back to a dose that is she can handle for a bit longer a week or so and cutting the taper into smaller drops in the amount of drug.

Dr. Silvestri discussed tapering in this pdf discussion on pneumonitis, note he states the titration time as being between 3 and 12 weeks. That’s a huge variation. “So the treatment for radiation-induced pneumonitis, again experts recommend prednisone at 60
mgs a day for two weeks with a tapering dose over the next three to twelve weeks. There’s no
controlled trials telling me that that’s the absolute dose that we should we use, but we certainly do
use that. I will tell you in my practice I try to get patients better with the prednisone and then as
quickly as I can I get to the lowest dose possible so that I don’t have to deal with the side effects
or the patient don’t have to deal with the side effects of prednisone. The guidelines for the taper
aren’t clearly defined, but if symptoms recur sometimes you have to put patients back on steroids,
certainly at the lowest possible dose.” http://cancergrace.org/lung/files/2012/10/Dr.-Silvestri-Pulm-Complications-LC-Treatment-Targeted-Rx-and-RT-Pneumonitis-Transcript.pdf

Known steroid withdrawal symptoms are headaches, nausea, irritability, steroid acne fluctuation, water retention but others have been associated and anything is possible.

Done hesitate to work out a more appropriate scheduling with your mother’s oncology team. Most doctors understand the problem and know it will be an individualized tapering.

I hope this helps.
All best,
Janine

Viewing 2 posts - 1 through 2 (of 2 total)

You must be logged in to reply to this topic.